Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 99, NWS Midland/Odessa, TX

May 27, 2002Andrews County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 27, 2002, 9:52 AM CDT for Andrews County, Texas. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2002, 9:52 AM CDT (14:52 UTC)
Expired
May 27, 2002, 10:30 AM CDT
In force
38 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Andrews County, TX

The radar

The Midland/Odessa radar (KMAF), 43 km from the middle of the area, began a volume at 14:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 10:00 AM CDTHail 1.75Andrews, TXMarble to golfball size hail was reported for around 20 minutes.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 2.9 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2002-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1553 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2002-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1553 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
1124 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 271452
SVRMAF
TXC003-271530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
950 AM CDT MON MAY 27 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ANDREWS COUNTY IN WEST TEXAS

* UNTIL 1030 AM CDT

* AT 950 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES SOUTH OF ANDREWS...MOVING NORTHEAST AT
  25 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  HIGHWAY 385 AND FARM TO MARKET 1788

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3232 10259 3209 10251 3210 10223 3251 10222

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 7:44 AM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, May 27, 7:44 AM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
744 AM CDT MON MAY 27 2002

HAVE SENT UPDATED ZONES TO INCLUDE MENTION OF SEVERE N IN PROXIMITY
TO BOUNDARY...BEST CONVERGENCE STILL LOOKS TO BE N THOUGH.  ALSO
MENTIONED SEVERE S WHERE DRYLINE TYPICALLY HANGS BACK AND AS RICH
MSTR (19C 85H TD ON DRT SOUNDING) TO CONTRIBUTE TO HIGH CAPES.

PREVIOUS DISCUSSION...

WATER VAPOR SHOWS MAIN SHRTWV TROF MVG THRU ERN AZ ATTM WITH 80KT
250H JET MVG INTO FAR W TX.  KMAF 88D SHOWS NEW DEVELOPMENT MVG
INTO GDP MTNS WITHIN AREA OF UPPER LEVEL DIVERGENCE/5H-3H DPVA.
OTHERWISE LOW LEVEL MSTR AGAINST MTNS WITH LLJ ONLY 35KT ON KMAF VWP.
PROGS SUGGEST INSTABILITY AXIS TO BE A LITTLE FARTHER E TDY THAN
PREVIOUS RUNS WITH LOW LEVEL CONVERGENCE MAXIMIZED NE NM SWWD INTO
WRN LOW ROLLING PLAINS...E OF SFC LOW AND ALONG TROF/THERMAL
GRADIENT.  THIS WITH MAIN SHRTWV TROF INTO NE NM AND WITH WEAKER
SHRTWV ENERGY ACRS CWFA WILL GO SCT POPS N WANING TO ISOLD S...SOME
SEVERE POSSIBLE.  AS SHRTWV TROF MOVES E INTO SRN PLAINS TUESDAY MID
LEVEL FLOW BECOMES MORE N/S WITH SHRTWV ENERGY MVG S LATE TUESDAY
NIGHT (MCS) SUSTAINING SCT POPS...ESPECIALLY N.  FOR NOW WILL LEAVE
FCST DRY BEYOND TUESDAY...BUT WITH 3H SHEAR AXIS ISOLD POPS NOT OF
QUESTION.

PRELIMS
MAF   93/63/95/65   332
LSA   89/61/91/63   353
6R6   90/67/93/67   222
MRF   86/53/88/55   1--
CNM   93/62/99/62   1--

.MAF...
TX...NONE.
NM...NONE.

In the hours before

Special weather statement, May 27, 5:09 AM CDT, 4 hours 43 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
509 AM CDT MON MAY 27 2002

.SYNOPSIS...
EARLY MONDAY MORNING...A STRONG UPPER LEVEL DISTURBANCE WAS MOVING
EAST FROM THE ARIZONA AND NEW MEXICO BORDER...AND WILL TRANSIT OVER
WEST TEXAS MONDAY AFTERNOON AND EVENING.  LOW LEVEL MOISTURE WAS
PRESENT ACROSS THE REGION.  IN ADDITION...THE REMAINS OF AN OLD
FRONTAL BOUNDARY...AND OUT FLOW FROM PREVIOUS THUNDERSTORMS...WAS
STRETCHED FROM THE TEXAS SOUTH PLAINS INTO NORTH TEXAS.

.THREATS...
SEVERE THUNDERSTORMS...
THUNDERSTORM ACTIVITY OCCURRING ACROSS PARTS OF SOUTHEAST NEW MEXICO
AND THE PERMIAN BASIN EARLY MONDAY MORNING IS EXPECTED TO DECREASE
AFTER SUNRISE...AND IS NOT EXPECTED TO BECOME SEVERE.

AS THE UPPER LEVEL DISTURBANCE APPROACHES LATER TODAY...A DRYLINE
WILL PROGRESS EAST INTO THE TRANS PECOS REGION AND THE PERMIAN BASIN.
SURFACE WINDS WILL BEGIN TO CONVERGE ALONG THE OLD FRONTAL ZONE...
FROM THE WESTERN TEXAS PANHANDLE INTO THE WESTERN LOW ROLLING
PLAINS...AND ALONG THE DRYLINE TO THE SOUTH.  LIFT FROM THE
APPROACHING DISTURBANCE...WILL COMBINE WITH LOW LEVEL CONVERGENCE
ALONG THESE BOUNDARIES...TO INITIATE THUNDERSTORMS.

BY AFTERNOON AND EVENING...ATMOSPHERIC INSTABILITY AND WIND SHEAR IS
EXPECTED TO BE SUFFICIENT TO SUPPORT SEVERE THUNDERSTORMS.  THE AREA
MOST AT RISK FOR SEVERE WEATHER MONDAY WILL BE GENERALLY EAST OF A
LINE FROM SEMINOLE...TO MONAHANS...TO ALPINE.  SEVERE THUNDERSTORM
DEVELOPMENT WILL GENERALLY BE AFTER 300 PM...WITH STORMS SLOWLY
DECREASING IN INTENSITY LATE THIS EVENING.  THERE WILL BE A THREAT OF
A FEW SUPERCELL THUNDERSTORMS...ESPECIALLY ACROSS THE NORTHEAST HALF
OF THE PERMIAN BASIN AND THE WESTERN LOW ROLLING PLAINS...NEAR THE
INTERSECTION OF THE DRYLINE AND WEAK FRONTAL BOUNDARY.  MORE ISOLATED
SEVERE STORMS WILL BE POSSIBLE FURTHER SOUTH ALONG THE DRYLINE.

THE PRIMARY THREAT FROM SEVERE STORMS LATE MONDAY AFTERNOON AND
EVENING WILL BE LARGE HAIL AND DAMAGING WINDS.

SPOTTER ACTIVATION MAY BE REQUESTED MONDAY AFTERNOON AND EVENING
ACROSS PARTS OF WEST TEXAS.

LINDLEY

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:03 PM CDTSevere Thunderstorm WarningMAFWinkler42 min
May 26, 7:43 PM CDTSevere Thunderstorm WarningMAFEctor47 min
May 26, 7:48 PM CDTSevere Thunderstorm WarningMAFPecos42 min
May 26, 8:33 PM CDTSevere Thunderstorm WarningMAFPecos27 min
May 26, 11:29 PM CDTSevere Thunderstorm WarningMAFPecos46 min
May 27, 11:54 AM CDTSevere Thunderstorm WarningMAFScurry66 min
May 27, 12:38 PM CDTSevere Thunderstorm WarningMAFPecos37 min
May 27, 1:44 PM CDTSevere Thunderstorm WarningMAFScurry46 min
May 27, 2:36 PM CDTSevere Thunderstorm WarningMAFMitchell39 min
May 27, 2:56 PM CDTSevere Thunderstorm WarningMAFPecos34 min
May 27, 3:07 PM CDTTornado WarningMAFMitchell23 min
May 27, 3:20 PM CDTSevere Thunderstorm WarningMAFAndrews40 min
May 27, 3:30 PM CDTSevere Thunderstorm WarningMAFMitchell20 min
May 27, 3:48 PM CDTSevere Thunderstorm WarningMAFUpton42 min
May 27, 4:10 PM CDTSevere Thunderstorm WarningMAFTerrell35 min
May 27, 4:20 PM CDTSevere Thunderstorm WarningMAFEctor40 min
May 27, 4:25 PM CDTSevere Thunderstorm WarningMAFDawson50 min
May 27, 4:33 PM CDTSevere Thunderstorm WarningMAFUpton27 min
May 27, 4:50 PM CDTTornado WarningMAFEctor, Midland40 min
May 27, 5:01 PM CDTSevere Thunderstorm WarningMAFGlasscock59 min
May 27, 5:13 PM CDTSevere Thunderstorm WarningMAFDawson32 min
May 27, 5:30 PM CDTSevere Thunderstorm WarningMAFMartin30 min
May 27, 5:31 PM CDTSevere Thunderstorm WarningMAFMidland44 min
May 27, 5:37 PM CDTSevere Thunderstorm WarningMAFHoward53 min
May 27, 5:59 PM CDTSevere Thunderstorm WarningMAFGlasscock61 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.